Prednisone Withdrawal

Monday, March 23, 2009


As it turned out, L was indeed suffering from prednisone withdrawal, and after a visit to the doctor, he was prescribed prednisone once again with a month-long taper this time. Within an hour of him taking the first pill, he was good as new. He gets another dose of Remicade at the end of the week, so his colitis symptoms should also continue to improve. I think he's finally turned the corner! I'm so glad they found out what was causing all these secondary symptoms this past week. I'm frustrated they didn't warn us of these potential side effects, but at least he's being treated now, and we can move on.

Here are the symptoms of prednisone withdrawal:
  • fatigue
  • muscle pain
  • joint pain
  • headache
  • fever
  • low blood pressure
  • nausea and vomiting
L experienced all of these symptoms except the headache, and although they are only supposed to last 5 to 7 days, L was still experiencing them more than a week after he was taken off 40mg. of prednisone in 2 days. His body did not react kindly to a quick taper. If you are on prednisone, make sure you give yourself an ample amount of taper time in order to avoid these debilitating symptoms.

2 comments:

Aviva said...

Ironically, the withdrawal symptoms are also the potential side effects you can get while ON steroids. :(

I'm glad he's doing better and that they're doing a better job of tapering him. 40 mg to 0 in two days is WAY too quick.

Betsy said...

Oh my word! Any doctor worth their beans should know to taper someone off that high a dose more slowly. As if Landon needed to deal with THAT in addition to everything else. I'm so sorry!

2003-2017 Karli Del Biondo. Powered by Blogger.
Back to Top